Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 78, NWS Blacksburg, VA

June 2, 1998Floyd County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 2, 1998, 7:18 PM EDT for Floyd County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1998, 7:18 PM EDT (23:18 UTC)
Expired
Jun 2, 1998, 8:20 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 022320
FFWRNK
VAC063-030020-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FLOYD COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 820 PM EDT.

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
 A THUNDERSTORM WITH VERY HEAVY RAINFALL IN NORTHEAST FLOYD COUNTY.
 THIS STORM WILL MOVE OUT OF THE COUNTY BY 730 PM BUT
 WILL CAUSE FLASH FLOODING OF SMALL CREEKS UNTIL 830 PM EDT.

* THIS STORM HAS ALREADY PRODUCED FLASH FLOODING IN BLACKSBURG.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.E2ND/SJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:39 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUN 2 1998

CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z-
MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST.

DISCUSSION...
AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON
RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR
ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW
INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET
DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY
WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK
SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 &
PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2
POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE
TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT
IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE.

BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT
THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD
PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK
SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS
BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD
THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE
WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST.

ROA 65/84/63/80 3454  BCB 60/79/60/77 2544
LYH 63/83/62/80 3454  BLF 57/77/59/76 2543
DAN 67/86/65/83 3344

JJ

In the hours before

Local storm report, Jun 2, 6:57 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     BLACKSBURG                VA   1.75 INCH HAIL
06/02/98   MONTGOMERY                     GOLFBALL SIZE HAIL
                                          REPORTED BY ON-DUTY
                                          METEOROLOGIST AT
                                          NWSO RNK.

MJB
Local storm report, Jun 2, 6:57 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

655 PM     BLACKSBURG                VA   1.75 INCH HAIL
06/02/98   MONTGOMERY                     GOLFBALL SIZE HAIL
                                          REPORTED BY ON-DUTY
                                          METEOROLOGIST AT
                                          NWSO RNK.

MJB
Local storm report, Jun 2, 7:11 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     COLLINSVILLE              VA   1.50 INCH HAIL
06/02/98   HENRY                          PUBLIC REPORT OF
                                          PING-PONG BALL
                                          SIZE HAIL.

MJB
Local storm report, Jun 2, 7:11 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     COLLINSVILLE              VA   1.50 INCH HAIL
06/02/98   HENRY                          PUBLIC REPORT OF
                                          PING-PONG BALL
                                          SIZE HAIL.

MJB
Local storm report, Jun 2, 7:13 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     EDEN                      NC   0.88 INCH HAIL
06/02/98   ROCKINGHAM                     SPOTTER REPORT OF
                                          NICKEL SIZE HAIL.

MJB
Local storm report, Jun 2, 7:13 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUN 2 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     EDEN                      NC   0.88 INCH HAIL
06/02/98   ROCKINGHAM                     SPOTTER REPORT OF
                                          NICKEL SIZE HAIL.

MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningRNKGiles49 min
Jun 2, 5:34 PM EDTSevere Thunderstorm WarningRNKMontgomery51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningRNKGrayson37 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningRNKFranklin36 min
Jun 2, 6:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningRNKMontgomery64 min
Jun 2, 6:55 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jun 2, 6:58 PM EDTTornado WarningRNKHenry, City of Martinsville32 min
Jun 2, 7:06 PM EDTTornado WarningRNKGiles49 min
Jun 2, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford31 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.